Buscar en
Neurología (English Edition)
Toda la web
Inicio Neurología (English Edition) Opsoclonus-myoclonus syndrome secondary to duloxetine toxicity
Journal Information
Vol. 36. Issue 3.
Pages 250-252 (April 2021)
Vol. 36. Issue 3.
Pages 250-252 (April 2021)
Letter to the Editor
DOI: 10.1016/j.nrleng.2020.05.017
Open Access
Opsoclonus-myoclonus syndrome secondary to duloxetine toxicity
Síndrome de opsoclono-mioclono secundario a intoxicación por duloxetina
Visits
...
J. Trigo Lópeza,
Corresponding author
javiertrigolopez@gmail.com

Corresponding author.
, E. Martínez Píasa, A. Carrancho Garcíab, M.I. Pedraza Huesoa
a Servicio de Neurología, Hospital Clínico Universitario de Valladolid, Valladolid, Spain
b Servicio de Oftalmología, Complejo Asistencial Universitario de León, León, Spain
Article information
Full Text
Bibliography
Download PDF
Statistics
Additional material (1)
Full Text
Dear Editor:

Opsoclonus-myoclonus syndrome (OMS) is extremely rare, with incidence estimated at 0.18 cases/1 000 000 person-years.1 Clinically, it is characterised by the presence of 3 symptoms: opsoclonus, myoclonus, and ataxia. Opsoclonus is defined as involuntary, rapid, multidirectional conjugate saccadic eye movements. Myoclonus most frequently affects the trunk or limbs, and is usually postural or induced by movement. Ataxia may be caused by severe myoclonus or by cerebellar damage. Other associated symptoms include cognitive dysfunction, behavioural alterations, encephalopathy, cranial nerve alterations (cranial nerves IV, V, and VI), and seizures.2

OMS in children is well characterised; the most frequent aetiology is paraneoplastic, in the context of neuroblastoma.3 According to the literature, the most frequent aetiologies in adults are paraneoplastic, infectious, or idiopathic, with metabolic or toxic causes being exceptional.4

We present a case of OMS secondary to duloxetine toxicity.

The patient was a 44-year-old woman with history of anxiety and depression, for which she was being treated with lorazepam. She was referred by the emergency department after presenting blurred vision, involuntary movements, and visions of “hooded people” in her home, who the patient believed had poisoned her; symptoms began upon awakening. Upon arrival, she was haemodynamically stable, but presented tachycardia. In the assessment of higher cognitive functions, she was alert, oriented to time and person but disoriented to place, and inattentive; she spoke little but showed no signs of dysphasia, with preserved comprehension. One reiterative utterance was noted (“I’ve been poisoned”). In the cranial nerve examination, we observed mydriasis with impaired pupillary light reflex, and rapid, multidirectional, conjugate eye movements compatible with opsoclonus. Finally, she presented action myoclonus in all 4 limbs and the trunk (see Supplementary Material for video). Emergency complementary tests included a complete blood count and biochemistry profile, venous blood gas analysis, urine analysis, urine toxicology, and brain MRI. All results were normal or negative, with the exception of neutrophilic leukocytosis and positive results for benzodiazepines in the urine. We also performed an emergency lumbar puncture; cerebrospinal fluid biochemistry showed no significant alterations, and samples were taken for a microbiology study, oligoclonal banding, an anatomical pathology study, and antineuronal and onconeuronal antibody testing. The patient was admitted with a diagnosis of OMS associated with delusional ideation and visual hallucinations. We started empirical treatment with high-dose corticosteroids (intravenous methylprednisolone dosed at 1 g for 5 days). We also screened for a primary tumour: results for tumour markers were negative, and a mammogram and a chest-abdomen-pelvis CT scan revealed no signs of malignancy. The serology study, anatomical pathology study, and antineuronal and onconeuronal antibody tests of cerebrospinal fluid samples all returned negative results.

Five days after admission, symptoms progressively improved and eventually resolved; the patient acknowledged having consumed 3 packages of duloxetine 30 mg the night prior to symptom onset, with suicidal intent. We tested for duloxetine in the plasma, finding a concentration of 371 ng/mL (therapeutic range, 20-80).

Toxic aetiology of OMS is extremely rare. The literature includes cases of OMS induced by amitriptyline, cocaine, lithium, phenytoin, phenelzine, ciclosporin, ipilimumab/nivolumab, cefepime, and venlafaxine.5–13 To our knowledge, this is the first case of OMS associated with duloxetine toxicity, and the second case associated with a serotonin-norepinephrine reuptake inhibitor (the first case was reported in a patient receiving venlafaxine). The pathophysiological mechanisms explaining OMS of toxic aetiology are unclear. In general, the syndrome is thought to originate from dysfunction of the omnipause neurons of the nucleus raphe interpositus2 or disinhibition of the fastigial nucleus in the cerebellum14; however, these structures are neither serotonergic nor norepinephrinergic. Necpál and Skorvanek13 suggest that the case they report of OMS associated with venlafaxine toxicity may have been explained by serotonin syndrome, as the patient presented mental, neuromuscular, and autonomic alterations. Our patient also presented alterations in all 3 of these domains: mental (psychosis), neuromuscular (opsoclonus/myoclonus), and autonomic (tachycardia, mydriasis); this supports the hypothesis proposed by Necpál and Skorvanek.13 Additionally, while increased production of catecholamines is observed in patients with neuroblastoma,15 there is very little evidence that a norepinephrinergic effect is involved in the pathogenesis of OMS. Therefore, while we cannot completely rule it out, norepinephrinergic origin seems less likely in these cases.

In conclusion, while it is very infrequent, toxic aetiology is highly relevant in the aetiological diagnosis of OMS. This is the second case of OMS associated with serotonin-norepinephrine reuptake inhibitors; serotonin syndrome may have played a role in pathogenesis.

Appendix A
Supplementary data

The following are Supplementary data to this article:

References
[1]
K.K. Pang, C. de Sousa, B. Lang, M.G. Pike.
A prospective study of the presentation and management of dancing eye syndrome/opsoclonus-myoclonus syndrome in the United Kingdom.
Eur J Paediatr Neurol., 14 (2010), pp. 156-161
[2]
A. Wong.
An uptdate on opsoclonus.
Curr Opin Neurol., 20 (2007), pp. 25-31
[3]
M.P. Gorman.
Update on diagnosis, treatment, and prognosis in opsoclonus-myoclonus-ataxia syndrome.
Curr Opin Pediatr., 22 (2010), pp. 745-750
[4]
J.P. Klaas, J.E. Ahlskog, S.J. Pittock, J.Y. Matsumoto, A.J. Aksamit, J.D. Bartleson, et al.
Adult-onset opsoclonus-myoclonus syndrome.
Arch Neurol., 69 (2012), pp. 1598-1607
[5]
W.J. Au, J.L. Keltner.
Opsoclonus with amitriptyline overdose.
Ann Neurol., 6 (1979), pp. 87
[6]
Y. Elkadoudi-Pijnenburg, A.G. Van Vliet.
Opsoclonus, a rare complicación of cocaine misuse.
J Neurol Neurosurg Psychiatry, (1996), pp. 60-592
[7]
W.J. Cohen, N.H. Cohen.
Lithium carbonate, haloperidol, and irreversible brain damage.
JAMA., 230 (1974), pp. 1283-2128
[8]
I. Dehaene, B. Van Vleymen.
Opsoclonus induced by phenytoin and diazepam.
Ann Neurol, 21 (1987), pp. 216
[9]
C.M. Fisher.
Ocular flutter.
J Clin Neuroophtalmol, 10 (1990), pp. 155-156
[10]
H.G. Kang, S.K. Park, S.J. Wang, S.Y. Oh, H.U. Ryu.
Opsoclonus-myoclonus syndrome following long-term use of cyclosporine.
Clin Toxicol (Phila)., 56 (2018), pp. 373-376
[11]
B. Maller, E. Peguero, T. Tanvetyanon.
Ipilimumab/Nivolumab-related Opsoclonus-Myoclonus-Ataxia Syndrome Variant in a Patient with Malignant Pleural Mesothelioma.
J Immunother., 41 (2018), pp. 411-412
[12]
K.J. Lizarraga, D.O. Heros, D. Adams, A.E. Lang, A.M. Kanner.
Opsoclonus-myoclonus-encephalopathy induced by cefepime.
J neurol Sci., 396 (2019), pp. 33-35
[13]
J. Necpál, M. Skorvanek.
Opsoclonus-myoclonus ataxia syndrome secondary to venlafaxine intoxication.
J Neurol Sci., 372 (2017), pp. 19-20
[14]
C. Helmchen, H. Rambold, A. Sprenger, C. Erdmann, F. Binkofski.
fMRI study. Cerebellar activation in opsoclonus: an fMRI study.
[15]
M.R. Pranzatelli.
The neurobiology of the opsoclonus-myoclonus syndrome.
Clin. Neuropharmacol., 15 (1992), pp. 186-228

Please cite this article as: Trigo López J, Martínez Pías E, Carrancho García A, Pedraza Hueso MI. Síndrome de opsoclono-mioclono secundario a intoxicación por duloxetina. Neurología. 2021;36:250–252.

Copyright © 2020. Sociedad Española de Neurología
Article options
Tools
Supplemental materials
es en pt

¿Es usted profesional sanitario apto para prescribir o dispensar medicamentos?

Are you a health professional able to prescribe or dispense drugs?

Você é um profissional de saúde habilitado a prescrever ou dispensar medicamentos